Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 378, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2005, 5:20 PM CDT for Issaquena County, Sharkey County, Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2005, 5:20 PM CDT (22:20 UTC)
- Expired
- May 9, 2005, 6:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Issaquena County, MS, Sharkey County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 104 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:46 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 9, 2:46 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 246 PM CDT MON MAY 9 2005 .SHORT TERM... AS ANTICIPATED...SCT SHRA AND TSRA HAVE ERUPTED OVER THE AREA THIS AFTERNOON. THUS FAR...STORMS HAVE REMAINED BELOW SEVERE LIMITS AND MOST STORMS WILL REMAIN SO FOR THE DURATION OF THE AFTERNOON. TEMPS HAVE RISEN INTO THE UPPER 70S TO AROUND 80 MOST LOCALES...THE AREAS AFFECTED BY RAINFALL HAVE DROPPED INTO THE UPPER 60S/LOWER 70S. TONIGHT...SHORTWAVE TROUGH RESPONSIBLE FOR INITIATING CONVECTION OVER THE REGION TODAY WILL CONTINUE TO SLIDE EAST THROUGH THE LOWER MS RIVER VALLEY. WITH THE SHRA/TSRA ACTIVITY RELIANT ON SFC HEATING FOR INSTABILITY...AND THE LACK OF AN APPRECIABLE SFC BOUNDARY...THE COVERAGE AND INTENSITY OF EXISTING SHRA/TSRA LATE THIS AFTERNOON SHOULD QUICKLY DECREASE AFTER SUNSET. HAVE KEPT SLIGHT CHC/LOW END CHC IN THE EASTERN THIRD OF THE AREA THIS EVENING...OTHERWISE DRY CONDITIONS ARE EXPECTED. LOW TEMPS OVERNIGHT SHOULD HOLD RIGHT AROUND SEASONAL AVERAGES...NEAR 60 IN THE EAST....LOWER 60S ELSEWHERE. AS MENTIONED IN THE 18Z AVIATION DISCUSSION...GUIDANCE SUGGESTING THAT LOW LEVEL MOISTURE WILL REMAIN ABUNDANT INTO THE OVERNIGHT HOURS. PARTLY CLOUDY CONDITIONS ARE ON TAP THIS EVENING...BUT EXPECTING A STRATUS DECK TO DEVELOP OVER A BETTER PART OF THE AREA AFTER MIDNIGHT. LIGHT FOG IS EXPECTED ACROSS THE ENTIRE AREA BY AFTER MIDNIGHT AS WELL (3-5SM)...HOWEVER EAST AND SOUTHEAST PORTIONS OF THE AREA MAY SEE MORE IN THE WAY OF PATCHY DENSE FOG. CONFIDENCE... EVEN AT THIS STAGE OF THE GAME...IS STILL A BIT LOW BUT CLIMO SUGGESTS THAT THE NIGHT AFTER RAIN EXPECT FOG. IF STRATUS IS SLOW TO BUILD INTO THE EAST...PATCHY DENSE FOG WILL BECOME MORE OF A CONCERN. TUESDAY...SHORTWAVE TROUGH AFFECTING THE AREA TODAY WILL EXIT STAGE EAST. NVA ALONG WITH INCREASED RIDGING IN THE UPPER LEVELS WILL KEEP THE AREA ON THE DRY SIDE. A RENEGADE STORM CANNOT BE TOTALLY RULED OUT ALONG THE MS/AL BORDER...HOWEVER THE CHANCE DOES NOT WARRANT RAIN BEARING POPS IN THE TEXT. THE MAIN STORY IS THAT TEMPS WILL CLIMB 5 TO 7 DEGREES ABOVE AVERAGE. 925MB TEMPS WILL RANGE FROM 20C EAST TO 22C WEST BY AFTERNOON WITH 850MB TEMPS AROUND 16C. THIS TRANSLATES TO TEMPS IN THE MID/UPPER 80S ACROSS THE AREA. MOS HAS RESPONDED TO THESE CONDITIONS NICELY AND DID NOT SWAY FAR FROM MAV VALUES./GAGAN/ THE AIR MASS WILL BE RELATIVELY DRY WEDNESDAY AS HEALTHY UPPER RIDGING DEVELOPS. LIGHT SOUTHERLY FLOW CONTINUES AT LOWER LEVELS BUT FLOW EXPECTED TO BE ANTICYCLONIC IN NATURE ON THE EDGE OF A LOW LEVEL RIDGE THAT PERSISTS JUST UPSTREAM. MODELS HAVE BEEN CONSISTENT IN MAINTAINING A WEAK WAVE...AND ASSOCIATED MOISTURE POCKET...IN NWLY FLOW ON THE EASTERN EDGE OF THE RIDGE. WILL LEAVE WEDNESDAY DRY FOR NOW BUT ISOLATED CONVECTION COULD BE POSSIBLE DEPENDING ON THE EVENTUAL EVOLUTION OF THE IMPULSE. WARM TEMPS ON TAP WEDNESDAY AND THURSDAY DUE TO AMPLIFYING RIDGE OVER THE REGION. 850 MB TEMPS FORECAST AROUND 16 OR 17 DEGS./03/ .LONG TERM... THE RIDGE SHIFTS TO THE EAST BY FRIDAY AS A LONG WAVE TROUGH APPROACHES FROM THE WEST. WILL SEE A SLIGHT INCREASE IN MEAN RH FIELDS AND THE POTENTIAL FOR WEAK WAVES IN SWLY FLOW FOR SLIGHT CHANCE POPS FRIDAY. ADDED SLIGHT CHANCE POPS FOR SATURDAY IN MORE ZONAL FLOW FORECAST AS TROUGH CONTINUES ITS PUSH TO THE EAST. A WEAK SURFACE BOUNDARY ALSO DROPS NEAR THE NW CORNER OF MS. WEAK SUPPORT WILL BE POSSIBLE ON THE SRN FRINGES OF THE ASSOCIATED UPPER JET. FOR NOW...BEST CHANCE FOR PRECIP APPEARS TO OCCUR SUNDAY. THE FORECAST AREA WILL BE POSITIONED ALONG THE SRN EDGES OF THE UPPER TROUGH... ALTHOUGH THE EURO MODEL IS A BIT SLOWER ON ITS EAST PROGRESSION. MODELS AGREE THAT THE ASSOCIATED SURFACE BOUNDARY WILL TRACK ACROSS THE AREA SUNDAY...ALTHOUGH ONLY REACHING CENTRAL AND SERN ZONES BY 00Z MONDAY ON THE SLOWER MODELS. WILL LEAVE SLIGHT CHANCE POPS IN FOR MONDAY DUE TO UNCERTAINTY OF SPEED OF THE WEEKEND SYSTEM./03/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 61 87 64 88 / 10 10 10 10 MERIDIAN 59 87 62 87 / 30 10 10 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM: GAGAN LONG TERM: 03
Hazardous weather outlook, May 9, 3:36 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 336 PM CDT MON MAY 09 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 102036- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 336 PM CDT MON MAY 09 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... SCATTERED STRONG THUNDERSTORMS WILL PERSIST THIS LATE AFTERNOON INTO EARLY EVENING ACROSS THE OUTLOOK AREA. AN UPPER LEVEL DISTURBANCE MOVING TOWARD THE REGION TODAY HAS INTERACTED WITH A WARM...MOIST AND UNSTABLE AIRMASS OVER THE OUTLOOK AREA. AS A RESULT...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED. MOST STORMS ARE EXPECTED TO REMAIN ON THE STRONG SIDE...WITH SMALL HAIL...WIND GUSTS TO 45 MPH AND BRIEF HEAVY DOWNPOURS OF RAIN. A FEW STORMS MAY REACH SEVERE LIMITS IN WESTERN MISSISSIPPI...WITH LARGE HAIL BEING THE PRIMARY SEVERE WEATHER RISK. THIS SCATTERED SHOWER AND THUNDERSTORMS ACTIVITY WILL SHIFT TO THE EAST BY EARLY THIS EVENING...DECREASING IN INTENSITY AND COVERAGE JUST AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT MONDAY...MAY 16TH. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 9, 4:16 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
416 PM CDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 7 S VICKSBURG 32.23N 90.87W
05/09/2005 0.75 INCH WARREN MS EMERGENCY MNGR
3/4 INCH HAIL REPORTED ON HIGHWAY 61 SOUTH OF VICKSBURG
&&
GARRETTThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:27 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Warren | 33 min |
| May 9, 4:26 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Hinds, Warren | 21 min |
| May 9, 6:14 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren | 47 min |
| May 9, 4:31 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 59 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.